Alert archive / Arizona / Freeze Warnings in 2018
Freeze Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Oct 31, 2018, 2:23 AM MST for Cochise County, Graham County, Greenlee County, Arizona. It took effect at Nov 1, 2018, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2018, 2:23 AM MST (09:23 UTC)
- In effect from
- Nov 1, 2018, 2:00 AM MST
- Expired
- Nov 1, 2018, 8:00 AM MST
- In force
- 6 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2511 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075 WWUS75 KTWC 310923 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 223 AM MST Wed Oct 31 2018 AZZ508-509-312230- /O.NEW.KTWC.FZ.W.0004.181101T0900Z-181101T1500Z/ Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the city of Willcox 223 AM MST Wed Oct 31 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST THURSDAY... The National Weather Service in Tucson has issued a Freeze Warning, which is in effect from 2 AM to 8 AM MST Thursday. * IMPACTS...These temperatures will damage sensitive crops and vegetation. * TEMPERATURES...Morning lows in the upper 20s to lower 30s. * TIMING...Approaching freezing by 2 AM MST in some locations, with coldest temperatures between 5 AM and 7 AM. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
307 WWUS75 KTWC 312052 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 152 PM MST Wed Oct 31 2018 AZZ508-509-011500- /O.CON.KTWC.FZ.W.0004.181101T0900Z-181101T1500Z/ Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the city of Willcox 152 PM MST Wed Oct 31 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST THURSDAY... * IMPACTS...These temperatures will damage sensitive crops and vegetation that remain alive at this point in the season. * TEMPERATURES...Morning lows in the upper 20s to lower 30s. * TIMING...Approaching freezing by 2 AM MST in some locations, with coldest temperatures between 5 AM and 7 AM. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
751 WWUS75 KTWC 011502 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 802 AM MST Thu Nov 1 2018 AZZ508-509-011615- /O.EXP.KTWC.FZ.W.0004.000000T0000Z-181101T1500Z/ Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the city of Willcox 802 AM MST Thu Nov 1 2018 ...FREEZE WARNING HAS EXPIRED... Temperatures have warmed into the mid to upper 30s in the Sulphur Springs Valley and will continue to warm through the morning hours. Therefore, the Freeze Warning has been allowed to expire. $$ Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Oct 30, 9:40 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Oct 30, 9:40 PM MST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 940 PM MST Tue Oct 30 2018 .SYNOPSIS...Scattered showers and isolated thunderstorms east of Tucson this evening becoming isolated rain and snow showers mainly near the White Mountains late tonight into Wednesday morning. Dry conditions will then persist into early next week. Expect gusty winds Wednesday afternoon east of Tucson. Cooler temperatures will also occur, with freezing temperatures in colder eastern valleys Wednesday night. A gradual warmup will prevail later this week. && .DISCUSSION...A band of showers and thunderstorms was occurring at this time from near Clifton westward to near Safford, then further west into far eastern Pinal County. Other isolated showers were moving northeastward across north central and northeast Cochise County. Most rain gauge amounts have been under one tenth of an inch. The ongoing showers with isolated thunderstorms have been generally further south to southwest versus several numerical weather model solutions, including high resolution models. Otherwise, IR satellite imagery and surface observations depicted mostly clear skies west of Tucson with partly cloudy skies elsewhere. At any rate, based primarily on satellite imagery and surface observations, and to a lesser extent on HRRR solutions, the official forecast was modified earlier this evening to depict isolated to scattered showers and isolated thunderstorms through 09Z Wednesday (2 AM MST Wednesday) generally east of a Mount Graham to Douglas line. Isolated to scattered rain/snow showers are then forecast to occur late tonight into Wednesday morning mainly across the White Mountains. These showers will prevail ahead of a mid/upper trough axis currently from eastern Utah southwestward into northern Arizona. This mid/upper trough axis is progged via the 31/00Z GFS to move eastward into western New Mexico around midday Wednesday. As such, precip-free conditions will return area-wide Wednesday afternoon. Gusty northwest winds will also occur Wednesday afternoon, especially favoring the northwest wind-prone Upper Gila River Valley that includes Safford. Decreasing clouds eastern sections Wednesday followed by clear skies area-wide Wednesday night with light winds. The combination of light winds and a very dry regime should produce somewhat widespread freezing temperatures at least for a few hours in the colder eastern valleys. Would not be surprised to see a Freeze Warning issued with subsequent forecast, especially favoring the Sulphur Springs as noted in the Previous Discussion section. Dry conditions to prevail Thursday into early next week. Please refer to the additional sections for further information. && .AVIATION...Valid through 01/06Z. Isolated to scattered -SHRA and isolated -TSRA mainly KSAD-KDUG eastward until 09Z Wednesday, then isolated -SHRA/-SHSN mainly White Mountains northeast of KSAD late tonight into Wednesday. Precip ending by Wednesday afternoon. Otherwise, clear skies to few clouds above 20k ft AGL KTUS vicinity westward. East of KTUS scattered to broken clouds generally 6k-10k ft AGL becoming clear skies by Wednesday evening. Surface wind Wednesday afternoon 8-18 kts with gusts 25-30 kts. Strongest speeds east of KTUS favoring KSAD/KDUG. Surface wind variable in direction mainly less than 12 kts other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers mostly across the White Mountains late tonight into Wednesday morning. Dry conditions will then prevail Wednesday afternoon into early next week. Gusty northwest winds to occur Wednesday afternoon east of Tucson. 20-foot wind gusts should approach 25-30 mph at times. Thereafter, 20-foot winds will be mainly terrain driven under 15 mph. && .PREV DISCUSSION /308 PM MST/...By mid-day Wednesday the system over New Mexico continues to shift southeast into the southern plains, while a highly amplified ridge of high pressure over the eastern Pacific Ocean begins to edge eastward into the western United States. This will turn the upper level flow to the northwest across the area, ushering in cooler air across the region. With this cooler air, daytime temperatures on Wednesday will be 5-8 degrees below normal. Freezing or near freezing conditions are expected in some isolated locations east of Tucson Wednesday night/Thursday morning, primarily in the Sulphur Springs Valley from near Willcox southward to north of Douglas. While wind speeds will lower considerably across most of the forecast area on Wednesday, gusty winds will persist in the upper Gila River Valley which will be oriented with the northwest flow pattern. The ridge of high pressure over the eastern Pacific Ocean continues to slowly move eastward late in the week and over the upcoming weekend. However, the ridge stays centered off the central/northern California coast through the period. This puts Arizona on the front side of the ridge, with periods of high clouds and daytime high temperatures warming back up above normal levels. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Francis PREVIOUS DISCUSSION...Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Freeze Warnings in Arizona, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.